Louisiana, 2007

Damaging Winds and Lightning Strike in Louisiana, June 12, 2007

June 12, 2007 · NWS LIX · 6 events in 4 counties and zones

Isolated strong to severe thunderstorms developed in an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in an unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 12, 3:32 AM CST, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 3:32 AM CST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 AM CDT TUE JUN 12 2007

.DISCUSSION...
MAIN FORECAST PROBLEM WILL AGAIN BE THE POPS AND WEATHER COVERAGE
TODAY. THE MODEL POPS DRASTICALLY UNDERESTIMATED YESTERDAY/S
ACTIVITY FORECASTING ONLY NEAR 10 PERCENT IN THE MOS WHILE THE
ACTUAL VERIFICATION WAS IN THE 40 TO 50 PERCENT RANGE ACROSS THE
INLAND ZONES. THE BASIC PATTERN IS SIMILAR TODAY AS WATER VAPOR
LOOPS SHOW A BLOCKY PATTERN WITH ONLY SLIGHT NORTHEASTWARD
MOVEMENT OF THE SHORTWAVE TROUGH OVER THE SOUTHWEST AND A
SOUTHWARD PUSH OF THE EASTERN CONUS SHORTWAVE TROUGH AND
ASSOCIATED NORTHWEST UPPER JET MAX THROUGH THE TN VALLEY/GA.
AT THE SURFACE...LATEST ANALYSIS SHOWS A LEFTOVER WEAK FRONT
ACROSS EXTREME SOUTH MS/ADJACENT SOUTHEAST LA WITH LOWER DEWPOINTS
TO THE NORTH OF THE BOUNDARY. MODELS SUGGEST THE UPPER DIVERGENCE/
DIFFLUENCE MAY NOT BE AS PRONOUNCED AS YESTERDAY...BUT WATER VAPOR
LOOPS SHOW A NICE SPLIT IN THE UPPER LEVEL WINDS. GIVEN ALL THESE
FACTORS...AND WITH PW/S EXPECTED TO RANGE FROM 1.5 TO 2 INCHES...
WILL GO ABOVE THE MOS POPS...GENERALLY 30 PERCENT NEAR THE COAST
AND 40 PERCENT INLAND FOR LATE MORNING AND AFTERNOON. REFER TO THE
AVIATION SECTION FOR MORE DETAILS ON TODAY/S CONVECTION. 850 MB
TEMPS FORECAST IN 19 TO 20 C RANGE WILL AGAIN SUPPORT MID 90S FOR
HIGHS BEFORE CONVECTION DEVELOPS WITH SOME UPPER 90S OVER INLAND
SOUTHEAST MS. KPQL WAS 100 DEGREES YESTERDAY. HEAT ADVISORIES ARE
NOT WARRANTED DUE TO EXPECTED COMBINATION OF RAIN COOLED AIR BY
LATE AFTERNOON AND NIGHTTIME LOWS EXPECTED IN THE UPPER 60S TO MID
70S.

SOME LEFTOVER ISOLATED SHOWERS AND STORMS MAY LINGER INTO THIS
EVENING...ESPECIALLY SOUTH AND WEST.

WEDNESDAY INTO FRIDAY...SLOW EASTWARD PROGRESSION OF SOUTHWEST
SYSTEM INTO SOUTHERN PLAINS WILL TAKE PLACE AS EAST COAST SYSTEM
CONTINUES TO MOVE SOUTH. EAST COAST SYSTEM WILL BRING NOTICEABLY
COOLER HIGHS TO OUR AREA DUE TO 850 MB TEMPERATURES DROPPING A FEW
DEGREES. MAY HAVE SOME DRIER CONDITIONS/LOWER POPS IN SOME AREAS
THROUGH THE PERIOD DUE TO NARROW MID/UPPER RIDGE SANDWICHED OVER
THE AREA...BUT WILL NOT INDICATE AS DRY AS THE MODELS. CONTINUED
SLOW EASTWARD PROGRESSION OF SYSTEMS OVER THE WEEKEND WILL
PROBABLY MAINTAIN STATUS QUO AS FAR AS SENSIBLE WEATHER...BUT POPS
SHOULD INCREASE EARLY NEXT WEEK.

&&

.AVIATION...
CONDITIONS SEEM MORE FAVORABLE FOR THUNDERSTORMS AT THE TERMINALS
WHEN COMPARED TO YESTERDAYS ACTIVITY AS HIGHER MOISTURE CONTENT AND
A SLIGHTLY LOWER CONVECTIVE TEMPERATURE IS IN PLAY. EXPECTING
CONVECTION TO INITIATE AROUND 91F TODAY...SOME TIME AROUND 16Z AND
AFTER. WET MICROBURSTS WILL BE A CONCERN AS OUTFLOW GUSTS CAN BE 35
TO 45 KT. WILL BE UPDATING TAFS AT 12Z ISSUANCE TO INDICATE TEMPO
G40KT 3SM TSRA BKN025CB AT KBTR AND KMCB MAINLY FROM 16Z-20Z...KMSY
FROM 18Z-22Z AND MAY LEAVE PROB30 FOR KGPT AFTER 20Z AS THAT
TERMINAL SHOULD HAVE LESS CHANCE OF CONVECTION.

&&

.MARINE...
LIGHT WIND FIELD SHOULD MAINTAIN LOW SEAS FOR NEXT FIVE DAYS.
CONVECTION THAT DEVELOPS OVER LAND WILL BE UTILIZING MID 90S SURFACE
HEATING...THEREBY LOSING THERMAL SUPPORT UPON APPROACHING THE NEAR
COASTAL WATERS. CAN NOT RULE OUT AN OUTFLOW BOUNDARY THAT MAY
PENETRATE THE SOUND WATERS AND INLAND LAKES AND BAYS WITH 30-35 KT
GUSTS THIS AFTERNOON...BUT THIS SHOULD WASH OUT WITHIN A FEW MILES
OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  68  92  68 /  40  10  20  10
BTR  94  72  93  72 /  40  20  30  20
MSY  94  74  92  74 /  40  20  30  10
GPT  96  71  92  72 /  30  20  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22/24
Hazardous weather outlook, Jun 12, 9:54 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1054 AM CDT TUE JUN 12 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131130-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1054 AM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THUNDERSTORMS...
SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED ACROSS THE FORECAST AREA. WIDESPREAD SEVERE THUNDERSTORM
ACTIVITY IS NOT EXPECTED.  HOWEVER...A FEW STRONGER STORMS WILL
PRODUCE FREQUENT LIGHTNING STRIKES...VERY HEAVY RAINFALL...AND GUSTY
WINDS.

...HEAT...
AFTERNOON TEMPERATURES WILL AGAIN BE ABOVE NORMAL WITH HIGHS
EXPECTED IN THE MID 90S. A FEW LOCATIONS OVER INLAND SECTIONS
OF THE MISSISSIPPI COASTAL COUNTIES WILL SEE HIGHS IN THE UPPER 90S.
WHEN FACTORING IN HUMIDITY...HEAT INDICES WILL CLIMB INTO THE 100 TO
105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EACH DAY.
A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE...BUT THE
THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH THE PERIOD.
TEMPERATURES ARE EXPECTED TO RETURN CLOSER TO NORMAL.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH MONDAY.

92/JSS

In the hours before

Special weather statement, Jun 12, 1:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 PM CDT TUE JUN 12 2007

MSZ077-122005-
PEARL RIVER-
238 PM CDT TUE JUN 12 2007

...STRONG THUNDERSTORM AFFECTING IN PEARL RIVER COUNTY...

A STRONG THUNDERSTORM LOCATED AROUND THE POPLARVILLE AREA WILL MOVE
SLOWLY SOUTH TOWARD THE MCNEIL AREA THROUGH 315 PM. THIS
THUNDERSTORM WILL PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS OF
RAIN...WIND GUSTS TO 45 MPH...AND POSSIBLY SMALL HAIL AS IT AFFECTS
AREAS ALONG INTERSTATE 59 BETWEEN POPLARVILLE AND MCNEIL.
Special weather statement, Jun 12, 1:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 PM CDT TUE JUN 12 2007

MSZ077-122005-
PEARL RIVER-
238 PM CDT TUE JUN 12 2007

...STRONG THUNDERSTORM AFFECTING PEARL RIVER COUNTY...

A STRONG THUNDERSTORM LOCATED AROUND THE POPLARVILLE AREA WILL MOVE
SLOWLY SOUTH TOWARD THE MCNEIL AREA THROUGH 315 PM. THIS
THUNDERSTORM WILL PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS OF
RAIN...WIND GUSTS TO 45 MPH...AND POSSIBLY SMALL HAIL AS IT AFFECTS
AREAS ALONG INTERSTATE 59 BETWEEN POPLARVILLE AND MCNEIL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, St. Tammany

When
June 12, 2:00 PM CST
Where
St. Tammany County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
30.480, -90.100

Thunderstorm winds knocked down trees and power lines in the Country Club Estates subdivision.

Thunderstorm Wind, Iberville

When
June 12, 3:55 PM CST to 4:10 PM CST
Where
Iberville County, Plaquemine
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
30.280, -91.230

Thunderstorm winds caused roof damage to an office building, blew over a gas station pump, knocked a tree down on a day care center, and blew two cars off of a road. Pieces of the roof blown off of the office building damaged about a dozen cars in a parking lot.

Lightning, Iberville

When
June 12, 4:00 PM CST
Where
Iberville County, Plaquemine
Property damage
$15,000
Reported by
Newspaper
Coordinates
30.280, -91.230

Lightning struck a house causing significant damage.

Thunderstorm Wind, Tangipahoa

When
June 12, 4:08 PM CST
Where
Tangipahoa County, Amite
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
30.720, -90.500

Thunderstorm winds knocked down a metal light pole and a tree and caused damage to a number of vehicles.

Thunderstorm Wind, Tangipahoa

When
June 12, 4:20 PM CST
Where
Tangipahoa County, Amite
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
30.720, -90.500

Thunderstorm winds knocked down trees, power lines and a metal light pole. The metal light pole fell across an occupied vehicle and a tree fell on an unoccupied mobile home.

Thunderstorm Wind, Plaquemines

When
June 12, 5:12 PM CST
Where
Plaquemines County, Belle Chasse
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.870, -89.980

A few trees were blown down on P street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45951, 45935, 45936, 45436, 45953, 45435.